MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS INCORPORATED DIAMONDBACK PERIPHERAL; CATHETER, PERIPHERAL, ATHERECTOMY

CARDIOVASCULAR SYSTEMS INCORPORATED DIAMONDBACK PERIPHERAL; CATHETER, PERIPHERAL, ATHERECTOMY
Model Number DBP-125MICRO145
Medical Device Problem Codes Entrapment of Device (1212); Material Separation (1562); Difficult to Advance (2920); Unexpected Shutdown (4019); Device Contaminated at the User Facility (4064)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 03/25/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.
 
Event or Problem Description
It was reported that the physician accessed the occluded anterior tibial (at) artery with a non-abbott.014 guidewire.It was a 100% calcified occlusion, 2.5-3.0 sized vessel proximal to mid and 1.5-2.0 distally.The non-abbott guidewire was exchanged for a viperwire guidewire.The vessel was treated with a 1.25 micro diamondback 360 peripheral orbital atherectomy device (oad).The proximal portion of the vessel was treated by atherectomy on all three speeds without any issue.The physician attempted to advance the oad but met resistance.However, the oad advanced with glide assist and was able to treat the mid portion of the vessel on all three speeds without issue.The oad was advanced using glide assist to treat the distal portion of the vessel.The oad bogged down and stopped on low speed in the ankle.The physician attempted to power the device on and continue treatment but the oad continued to shut off.The oad was used with glide assist, but it continued to shut off when the power button was pushed.An attempt was made to pull the guidewire and oad out together but was unsuccessful.As per the physician, the issue was caused by severe, eccentric calcium.On fluoroscopy, it appeared there was a disconnect between the knob and the oad crown.The oad crown was stuck and did not move when the knob was moved back and forth.Multiple attempts were made to pull the guidewire and oad out together.It was apparent that the viperwire guidewire moved freely when the physician would advance and pullback on it.The guidewire became extremely bent upon removal.The kink was on the proximal portion of the guidewire ex-vivo.The physician attempted to thread another wire through the back end of the oad but was unsuccessful.The oad was cut distal to the handle.The physician advanced a guidewire through to maintain access and attempted to continue pulling trying to release the oad crown.The plastic sheathing came disconnected from the oad drive shaft.But this allowed for multiple guide catheters to advance over the remaining portion of the oad in an attempt to retrieve the crown.Many were either too short or wouldn¿t advance through a lesion in the mid at.The physician attempted to buddy wire and trap it with a balloon but was unsuccessful.The damage on the saline sheath occurred after the device was cut and during excessive pulling trying to release the crown.A non-abbott catheter was advanced all the way to the oad crown.When the oad crown was advanced, it was seen moving forward on fluoroscopy but continued to get stuck when pulled back.The physician advanced forcefully and was able to remove the oad crown through the channel created.The oad crown was removed successfully and the physician was able to complete the intervention of the artery which was successful.There was plaque observed on the crown after removal.The procedure lasted 4 hours and the physician will have to bring the patient back to complete an intervention on the patient's superficial femoral artery (sfa).It was unknown when the procedure will be performed on the sfa, but it was noted that the oad will not be used as the lesion was in-stent restenosis (isr).The physician believed that the severe eccentric plaque or calcium in the patient's ankle was responsible for the crown getting stuck.The patient was in stable condition.
 
Event or Problem Description
It was reported that the physician accessed the occluded anterior tibial (at) artery with a glidewire advantage.014 guidewire.It was a 100% calcified occlusion, 2.5-3.0 sized vessel proximal to mid and 1.5-2.0 distally.The glidewire was exchanged for a viperwire guidewire.The vessel was treated with a 1.25 micro diamondback peripheral orbital atherectomy device (oad).The proximal portion of the vessel was treated by atherectomy on all three speeds without any issue.The physician attempted to advance the oad but met resistance.However, the oad advanced with glideassist and was able to treat the mid portion of the vessel on all three speeds without issue.The oad was advanced using glideassist to treat the distal portion of the vessel.The oad bogged down and stopped on low speed in the ankle.The physician attempted to power the device on and continue treatment but the oad continued to shut off.The oad was used with glideassist, but it continued to shut off when the black power button was pushed.An attempt was made to pull the guidewire and oad out together but was unsuccessful.As per the physician, the issue was caused by severe, eccentric calcium.On fluoroscopy, it did appear to be a disconnect between the knob and the crown.The crown was stuck and did not move when the knob was moved back and forth.Multiple attempts were made to pull the guidewire and oad out together.It was apparent that the viperwire guidewire moved freely when the physician would advance and pullback on it.The guidewire became extremely bent upon removal.The kink was on the proximal portion of the guidewire ex-vivo.The physician attempted to thread through another wire through the back end of the device but was unsuccessful.The device was cut distal to the handle.The physician advanced a guidewire through to maintain access and attempted to continue pulling trying to release the crown.The plastic sheathing came disconnected from the drive shaft.But this allowed for multiple coronary and peripheral guide catheters to advance over the remaining portion of the oad in an attempt to retrieve the crown.Many were either too short or wouldn¿t advance through a lesion in the mid at.The physician attempted to buddy wire and trap it with a balloon but was unsuccessful.The damage on the saline sheath occurred after the device was cut and during excessive pulling trying to release the crown.A non-abbott catheter was advanced all the way to the crown.When the crown was advanced, it was seen moving forward on fluoroscopy but continued to get stuck when pulled back.There is no clear indication why the device became stuck other than the severe calcium in the area of treatment.The physician advanced forcefully and was able to remove the crown through the channel created.The crown was removed successfully and the physician was able to complete the intervention of the artery which was successful.There was plaque observed on the crown after removal.The procedure lasted 4 hours and the physician will have to bring the patient back to complete an intervention on the patient's superficial femoral artery (sfa).It is unknown when the procedure will be performed in sfa, but it was noted that the oad will not be used as the lesion was in-stent restenosis (isr).The physician believed that the severe eccentric plaque or calcium in the patient's ankle was responsible for the crown getting stuck.The patient was in stable condition.
 
Additional Manufacturer Narrative
The device was not returned for analysis.Production record and corrective and preventative actions (capa) reviews were performed and revealed no indication of a product quality issue.Additionally, a query of the complaint handling database for the reported lot revealed there is no indication of a lot specific issue.Based on the information received, the investigation determined that the reported difficult to advance, unexpected shutdown, entrapment of device, and device contaminated at the user facility resulting in material separation and unexpected medical intervention, appears to be related to operational context.In this case, it is possible that the reported difficult to advance, unexpected shutdown, entrapment of device, and device contaminated at the user facility resulting in material separation and unexpected medical intervention are related to patient anatomical morphology and/or patient disease state.However, since the device was not returned this could not be confirmed.Based on the results of the complaint investigation, there is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.Updated fields: g3, g6, h2, h6 (type of investigation, investigation findings, investigation conclusions).

Brand Name
DIAMONDBACK PERIPHERAL
Common Device Name
CATHETER, PERIPHERAL, ATHERECTOMY
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS INCORPORATED
1225 old highway 8 nw
st. paul MN 55112
Manufacturer (Section G)
CARDIOVASCULAR SYSTEMS INCORPORATED, #3004742232
1225 old highway 8 nw
saint paul MN 55112
Manufacturer Contact
alyssa mickelson
1225 old highway 8 nw
st. paul, MN 55112
6517562718
MDR Report Key21858302
Report Number3004742232-2025-00093
Device Sequence Number12723062
Product Code MCW
UDI-Device Identifier10850000491172
UDI-Public(01)10850000491172(17)260228(10)528906-1
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K220568
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2026
Device Model NumberDBP-125MICRO145
Device Catalogue Number7-10057-01
Device Lot Number528906-1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/25/2025
Supplement Date Received by Manufacturer04/25/2025
Initial Report FDA Received Date04/17/2025
Supplement Report FDA Received Date05/19/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/26/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient SexMale
Patient Weight83 KG
Patient RaceWhite